Skip to main content
Log in

Linear fractional transformations and nonlinear leaping convergents of some continued fractions

  • Research
  • Published:
Research in Number Theory Aims and scope Submit manuscript


For \(\alpha _0 = \left[ a_0, a_1, \ldots \right] \) an infinite continued fraction and \(\sigma \) a linear fractional transformation, we study the continued fraction expansion of \(\sigma (\alpha _0)\) and its convergents. We provide the continued fraction expansion of \(\sigma (\alpha _0)\) for four general families of continued fractions and when \(\left| \det \sigma \right| = 2\). We also find nonlinear recurrence relations among the convergents of \(\sigma (\alpha _0)\) which allow us to highlight relations between convergents of \(\alpha _0\) and \(\sigma (\alpha _0)\). Finally, we apply our results to some special and well-studied continued fractions, like Hurwitzian and Tasoevian ones, giving a first study about leaping convergents having steps provided by nonlinear functions.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Astels, S.: Sums of numbers with small partial quotients. Proc. Am. Math. Soc. 130, 637–642 (2002)

    Article  MathSciNet  Google Scholar 

  2. Davis, C.S.: On some simple continued fractions connected with \(e\). J. Lond. Math. Soc. 20, 194–198 (1945)

    Article  MathSciNet  Google Scholar 

  3. Diviš, B.: On the sums of continued fractions. Acta Arith. 22, 157–173 (1973)

    Article  MathSciNet  Google Scholar 

  4. Elsner, C.: On arithmetic properties of the convergents of Euler’s number. Colloq. Math. 79, 133–145 (1999)

    Article  MathSciNet  Google Scholar 

  5. Elsner, C., Komatsu, T.: A recurrence formula for leaping convergents of non-regular continued fractions. Linear Algebra Appl. 428, 824–833 (2008)

    Article  MathSciNet  Google Scholar 

  6. Elsner, C., Komatsu, T.: On the residue classes of integer sequences satisfying a linear three-term recurrence formula. Linear Algebra Appl. 429, 933–947 (2008)

    Article  MathSciNet  Google Scholar 

  7. Fowler, D.H.: The Mathematics of Plato’s Academy: A New Reconstruction, 2nd edn. Oxford Science Publications, New York (1999)

    MATH  Google Scholar 

  8. Gosper, R.W.: Continued fraction arithmetic.

  9. Beeler, M., Gosper, R.W., Schroeppel, R.: “HAKMEM”, Tech. Rep. No. 239, Artificial Intelligence Lab., MIT, Cambridge, MA (1972). or

  10. Hall, M.: On the sum and product of continued fractions. Ann. Math. 48, 966–993 (1947)

    Article  MathSciNet  Google Scholar 

  11. Komatsu, T.: On Hurwitz and Tasoev’s continued fractions. Acta Arith. 107, 161–177 (2003)

    Article  MathSciNet  Google Scholar 

  12. Komatsu, T.: Arithmetical properties of the leaping convergents of \(e^{1/s}\). Tokyo J. Math. 27, 1–12 (2004)

    Article  MathSciNet  Google Scholar 

  13. Komatsu, T.: Hurwitz and Tasoev continued fractions. Monatsh. Math. 145, 47–60 (2005)

    Article  MathSciNet  Google Scholar 

  14. Komatsu, T.: Some combinatorial properties of the leaping convergents. Integers 7(2), 21 (2007)

    MATH  Google Scholar 

  15. Komatsu, T.: Hurwitz continued fractions with confluent hypergeometric functions. Czechoslov. Math. J. 57, 919–932 (2007)

    Article  MathSciNet  Google Scholar 

  16. Komatsu, T.: More on Hurwitz and Tasoev continued fractions. Sarajevo J. Math. 4, 155–180 (2008)

    MathSciNet  MATH  Google Scholar 

  17. Komatsu, T.: Some combinatorial properties of the leaping convergents, II. Applications of Fibonacci Numbers (Proc. of the 12th Int. Conf. on Fibonacci Numbers and Their Applications). Congr. Numer. 200, 187–196 (2010)

    MathSciNet  Google Scholar 

  18. Komatsu, T.: Leaping convergents of Hurwitz continued fractions. Discuss. Math. Gen. Algebra Appl. 31, 101–121 (2011)

    Article  MathSciNet  Google Scholar 

  19. Komatsu, T.: Leaping convergents of Tasoev continued fractions. Discuss. Math. Gen. Algebra Appl. 31, 201–216 (2011)

    Article  MathSciNet  Google Scholar 

  20. Komatsu, T.: Some exact algebraic expressions for the tails of Tasoev continued fractions. J. Aust. Math. Soc. 92, 179–193 (2012)

    Article  MathSciNet  Google Scholar 

  21. Lagarias, J.C., Shallit, J.O.: Linear fractional transformation of continued fractions with bounded partial quotients. J. Theor. Nombr. Bordx. 9, 267–279 (1997)

    Article  MathSciNet  Google Scholar 

  22. Liardet, P., Stambul, P.: Algebraic computations with continued fractions. J. Number Theory 73(1), 92–121 (1998)

    Article  MathSciNet  Google Scholar 

  23. Lee, K.: Continued fractions for linear fractional transformations of power series. Finite Fields Th. App. 11, 45–55 (2005)

    Article  MathSciNet  Google Scholar 

  24. Lehmer, D.H.: Continued fractions containing arithmetic progressions. Scripta Math. 29, 17–24 (1973)

    MathSciNet  MATH  Google Scholar 

  25. Lehmer, D.N.: Arithmetical theory of certain Hurwitz continued fractions. Am. J. Math. 40(4), 375–390 (1918)

    Article  MathSciNet  Google Scholar 

  26. Mc Laughlin, J.: Some new families of Tasoevian and Hurwitzian continued fractions. Acta Arith. 135(3), 247–268 (2008)

    Article  MathSciNet  Google Scholar 

  27. Matthews, K.R., Walters, R.F.C.: Some properties of the continued fraction expansion of \((m/n)e^{1/q}\). Proc. Camb. Philos. Soc. 67, 67–74 (1970)

    Article  Google Scholar 

  28. Panprasitwech, O., Laohakosol, V., Chaichana, T.: Linear fractional transformations of continued fractions with bounded partial quotients in the field of formal series. East-West J. Math. 11, 185–194 (2009)

    MathSciNet  MATH  Google Scholar 

  29. Raney, G.N.: On continued fractions and finite automata. Math. Ann. 206, 265–284 (1973)

    Article  MathSciNet  Google Scholar 

  30. Rockett, A.M., Szüsz, P.: Continued Fractions. World Scientific Publishing Co. Pte. Ltd., Singapore (1992)

    Book  Google Scholar 

  31. Vardi, I.: Code and pseudocode. Math J. 6(2), 66–71 (1996)

    Google Scholar 

  32. Walters, R.F.C.: Alternative derivation of some regular continued fractions. J. Aust. Math. Soc. 8, 205–212 (1968)

    Article  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Nadir Murru.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Havens, C., Barbero, S., Cerruti, U. et al. Linear fractional transformations and nonlinear leaping convergents of some continued fractions. Res. number theory 6, 11 (2020).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI: